Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 345, NWS Nashville, TN

July 4, 2011Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 2011, 4:14 PM CDT for Giles County, Marshall County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 4:14 PM CDT (21:14 UTC)
Expired
Jul 4, 2011, 4:45 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:25 PM CDTTSTM WND GST 608 Ne Pulaski, TNPUBLIC ESTIMATED 50-60 MPH WINDS FROM A THUNDERSTORM. TOPS OF 2 TREES BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS54 KOHX 042114
SVROHX
TNC055-117-042145-
/O.NEW.KOHX.SV.W.0345.110704T2114Z-110704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...
  CENTRAL GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CDT

* AT 410 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  LYNNVILLE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3524 8712 3541 8704 3533 8669 3527 8673
      3526 8680 3527 8681 3526 8681 3518 8681
      3513 8682
TIME...MOT...LOC 2114Z 291DEG 11KT 3530 8697

$$

FORECASTER:
JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:44 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:44 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT MON JUL 4 2011

.SHORT TERM (TUE-WED)...
H5 TROF WL CONTINUE TO DROP SOUTH OVR THE AREA TNGT WITH ISO-SCT
RW/TRW EXPECTED THIS EVE. ATM IS MORE UNSTABLE WITH DEEPER MOISTURE
SOUTH. ISO SVR STORMS REMAIN POSSIBLE FOR HAIL AND DAMAGING WINDS.
FURTHER NORTH...ISO RW/TRW- ACTIVITY EXPECTED THIS EVE.

GFS MODEL SHOWS NOCTURNAL SYS DEVELOPING IN THE SOUTHERN PLAINS
AROUND MIDNIGHT TNGT. SYS XPECTED TO MOVE E INTO W/SW MID TN
OVERNIGHT WHERE DEEPER MOISTURE WL BE. WL KEEP HIGHER POPS S MID
TN OVERNIGHT.

H5 TROF AND SFC FNTL BDRY STALL OVR THE AREA TUE-WED. THE PERIOD
WL FEATURE MORE CLOUDS WITH A CHC OF RW/TRW. GFS TEMPS TOO HIGH.
VERY LITTLE WIND WITH THIS SYSTEM...NOT EXPECTING ORGANIZED SVR
WEATHER ATTM.

.LONG TERM (THU-MON)...
H5 RIDGE OVR THE SOUTHERN PLAINS SHIFTS EAST WITH WARMER TEMPS
LATE IN THE WEEK/WEEKEND. MOISTURE DECREASES BUT WL KEEP A SMALL
CHC FOR MAINLY AFTERNOON ACTIVITY INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  89  71  90 /  30  50  40  20
CLARKSVILLE    70  89  68  90 /  30  50  30  20
CROSSVILLE     66  86  67  86 /  30  50  50  40
COLUMBIA       72  90  71  91 /  50  50  50  20
LAWRENCEBURG   71  90  70  92 /  50  50  50  40
WAVERLY        71  90  69  92 /  40  50  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 4, 12:14 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 PM CDT MON JUL 4 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1214 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD

In the hours before

Special weather statement, Jul 4, 2:06 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
206 PM CDT MON JUL 4 2011

TNZ056-093-042000-
PERRY-WAYNE-
206 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND WAYNE COUNTIES...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARDIS...OR 16 MILES NORTH OF
SAVANNAH...MOVING EAST AT 15 MPH. IF YOU LIVE IN WAYNE COUNTY STAY
ABREAST OF THE WEATHER THIS AFTERNOON AS STORMS COULD QUICKLY BECOME
SEVERE.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
      3541 8797 3543 8804 3545 8805 3549 8798
      3556 8799 3546 8765 3544 8761 3542 8760
      3542 8757 3518 8757 3501 8761

BOYD
Local storm report, Jul 4, 3:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LAWRENCEBURG            35.25N 87.34W
07/04/2011  E0.88 INCH       LAWRENCE           TN   PUBLIC

&&

BBOYD
Local storm report, Jul 4, 3:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     1 W LAWRENCEBURG        35.25N 87.36W
07/04/2011                   LAWRENCE           TN   EMERGENCY MNGR

            DOWNED TREES AND POWER LINES ARE BLOCKING U.S. HWY 64
            WEST OF LAWRENCEBURG.

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:29 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Macon, Robertson, Sumner and 3 more61 min
Jul 4, 2:06 PM CDTSpecial Weather StatementOHXWayne54 min
Jul 4, 2:16 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne59 min
Jul 4, 3:06 PM CDTSevere Thunderstorm WarningOHXLawrence54 min
Jul 4, 3:24 PM CDTSevere Thunderstorm WarningOHXGiles66 min
Jul 4, 3:47 PM CDTSevere Thunderstorm WarningOHXGiles30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.